A person who is addicted to hydrocodone is likely to experience withdrawal symptoms, if the drug is discontinued suddenly. The following HealthHearty article provides information on the symptoms of hydrocodone withdrawal.
Hydrocodone is a semi-synthetic opiate, which acts as a painkiller, as well as antitussive (cough suppressant). It is a prescription drug that contains codeine and thebaine, and is sold under the brand name of Vicodin. It is one of the commonly abused prescription medications. If used for a long period, the drug could become habit-forming, and one is likely to develop physical dependence. Under normal circumstances, doctors gradually reduce the dosage, so that the patient doesn’t experience adverse effects on discontinuing the drug. Withdrawal symptoms arise if one discontinues the drug abruptly.
There are times, when people develop tolerance towards the drug, and the dosage needs to be increased, as the analgesic effect of the drug seems to be fading. Though tolerance should not be equated to dependence, a person with an increased tolerance could develop physical dependence. This means that the person might develop a compulsive need to take the drug, and might experience withdrawal symptoms when the drug is unavailable or when he/she has to suddenly discontinue its use.
The symptoms begin within 12 to 24 hours of withdrawal. The symptoms are at their peak for the initial 2 to 4 days. Those who are long-term users may experience intense withdrawals. The common symptoms are as follows:
- Bone pain
- Cold flashes
- Difficulty breathing
- Dilated pupils
- Goose bumps
- Heart palpitations
- Involuntary leg movements
- Loss of appetite
- Muscle aches
- Nausea or vomiting
- Runny nose and tearing
The psychological symptoms include:
- Lack of concentration
- Panic attacks
- Cravings for the drug
The symptoms can last for a few weeks to several months. The symptoms might last for a longer period in case of long-term users. Usually, the withdrawal is at its peak for 2 to 4 days.
First of all, the drug should not be discontinued abruptly, as that could lead to distressing symptoms such as anxiety, concentration problems, breathing problems, fever, nausea, sweating, heart palpitations, etc. In order to provide relief, doctors gradually wean the patient off the drug. This is done by decreasing the dose gradually. In severe cases, it would be best to go to a drug rehabilitation center. There are various treatment options available that help in providing relief.
The first step of treatment is detox. This is carried out under the supervision of trained professionals at the rehabilitation centers. The patient might be given methadone to reduce the symptoms of hydrocodone withdrawal. Patients who experience extreme muscle pain, chills, etc., are advised to take hot showers or soak in a hot bath. Over-the-counter medications are given to provide relief from fever. Intravenous administration of fluids would be required in case of people affected by excessive vomiting or diarrhea. The most important part of treatment is counseling, wherein the patient learns to overcome the cravings, so as to avoid abusing the drug in future.
In case of any kind of addiction, the first step is to acknowledge that you have an addiction. Once you acknowledge the fact that you have an addiction, do tell your loved ones. You would certainly need their support. Follow your doctor’s advice religiously, and exercise self-restraint. Make sure you never use the drug without a prescription, and never take doses larger than the ones prescribed by your doctor.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.